Clinical pharmacology: drugs as a benefit and/or risk in sudden unexpected death in epilepsy?
Lathers CM and Schraeder PL (2002) Clinical pharmacology: Drugs as a benefit and/or risk in sudden unexpected death in epilepsy? J Clin Pharmacol 42:2 123–36.
Abstract: Death may be the consequence of natural or unnatural causes, such as accidents, homicide, and suicide, which have no relationship to the disease of epilepsy. Direct causes of death include status epilepticus, and indirect causes may be head trauma or drowning subsequent to a seizure. When death occurs suddenly and without explanation, the term sudden unexpected unexplained death is used. Unexplained is a term that clinicians and research scientists are working to clarify. Numerous preclinical animal studies have been conducted as models for sudden death and have led to clinical studies in persons with epilepsy. These studies show that sympathetic nerve stimulation, ouabain, or coronary occlusion increased temporal dispersion of recovery of ventricular excitability and led to an underlying electrical instability that predisposed the ventricularmyocardium to arrhythmia. Cardiac arrhythmias in an animal model for ouabain-induced toxicity were associated with neural autonomic dysfunction. Neural discharges were characterized by increases, decreases, or no change in the discharge of postganglionic cardiac sympathetic nerves monitored simultaneously, predisposing to cardiac arrhythmia. Stimulation of the sympathetic ventrolateral cardiac nerve produced a shift in the origin of the pacemaker and tachyarrhythmias because the nerve is not uniformly distributed to the various regions of the heart but is localized to the atrioventricular junctional and ventricular regions. Such nonuniform distribution of sympathetic nerves would also contribute to initiation of arrhythmia as a nonuniform neural discharge occurred. Studies examining the physiology and pharmacology of this finding in multiple animal models found that subconvulsant, interictal discharge was associated with autonomic cardiac neural non-uniform discharge and cardiac arrhythmias. As a result of further investigations, Lathers and Schraeder edited a book in 1990 that summarized the clinical problem of sudden unexpected death and epilepsy (SUDEP). The contributors concluded that there was a paucity of clinical data addressing the mechanism of death. Regulatory response resulting from the consequent increased awareness of SUDEP occurred in 1993, when the FDA focused attention of practitioners and pharmaceutical manufacturers on the question of whether use of anticonvulsant drugs contributes to or prevents sudden unexpected death in epileptic persons. The FDA-convened panel of scientists considered the prevalence of sudden unexpected death in patients involved in studies associated with developing new anticonvulsant drugs and reviewed data on the risk of sudden unexpected death in patients taking lamotrigine. The risk of SUDEP was no different from thatfound in the young epilepsy population in general. Estimated SUDEP rates in patients receiving the new anticonvulsant drugs lamotrigine, gabapentin, topiramate, tigabine, and zonisamide were found to be similar to those in patients receiving standard anticonvulsant drugs, suggesting that SUDEP rates reflect population rates and not a specific drug effect. The FDA required warning labels on the risk of SUDEP in association with the use of each of the above-mentioned drugs. Another effect of bringing SUDEP to the attention of epilepsy researchers has been the expansion of basic science and the development of epidemiological and clinical studies directed at this phenomenon. Results from some of these studies are discussed in this article.
- Review of SUDEP and views toward SUDEP in the US.